Alert archive / Idaho / Flash Flood Warnings in 2002

Flash Flood Warning 8, NWS Boise, ID

July 19, 2002Boise County, Idaho

NWS Boise, ID issued this flash flood warning at Jul 19, 2002, 8:50 PM MDT for Boise County, Idaho. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2002, 8:50 PM MDT (02:50 UTC)
Expired
Jul 19, 2002, 9:30 PM MDT
In force
40 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

County Boise County, ID

The radar

The Boise radar (KCBX), 94 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 2.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2889 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOI 200250
FFWBOI
IDC015-200330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
849 PM MDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL BOISE COUNTY IN WEST CENTRAL IDAHO

* UNTIL 930 PM MDT

* AT 840 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN CONTINUING IN NORTHEAST BOISE COUNTY...NEAR WARM SPRINGS CREEK  
...EIGHT MILE CREEK...AND CLEAR CREEK.  THESE CREEKS DRAIN INTO THE 
SOUTH FORK OF THE PAYETTE RIVER.

THE MAIN THUNDERSTORM WAS MOVING SLOWLY WESTWARD.

HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BOISE.

LAT...LON 4412 11537 4423 11537 4422 11564 4408 11565
          4406 11552

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 8:36 PM MDT, 14 minutes earlier.

Area forecast discussion, Jul 19, 8:36 PM MDT, 14 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
836 PM MDT FRI JUL 19 2002

WELL DEFINED UPPER LOW IN CENTRAL MALHEUR COUNTY/OR THIS AFTERNOON
MOVED INTO THE SWRN CORNER OF IDAHO THIS EVENING AND IS PROGGED TO
MOVE NEWD AND WEAKEN (I.E. OPEN) INTO TROUGH OVERNIGHT.  HEAVY RAINS
IN THUNDERSTORMS NEAR THE LOW CAUSED LOCAL FLOODING IN MALHEUR
COUNTY LATE THIS AFTERNOON.  AS THE LOW ENTERED SWRN IDAHO THIS
EVENING SHOWERS AND THUNDERSTORMS DEVELOPED IN OWYHEE COUNTY AND
THEN ELMORE COUNTY...AND MOST RECENTLY IN BOISE COUNTY.  THESE
STORMS WERE SLOW-MOVING AND DROPPING HEAVY RAINS.  FLASH FLOOD
WARNING WAS ISSUED JUST AFTER 8PM MDT FOR NERN CORNER OF BOISE
COUNTY FOR A STATIONARY THUNDERSTORM IN STEEP TERRAIN.

CURRENT FLASH FLOOD WATCH FOR HARNEY...MALHEUR...AND OWYHEE COUNTIES
WILL NOT BE EXTENDED BEYOND CURRENT EXPIRATION OF 845 PM MDT AS
UPPER LOW IS LEAVING THOSE AREAS.  WILL DEAL WITH FLASH FLOOD THREAT
IN NRN MOUNTAIN ZONES IN IDAHO ON A LOCAL BASIS (I.E. WILL NOT ISSUE
A NEW FLASH FLOOD WATCH) AS THUNDERSTORMS SHOULD GRADUALLY WEAKEN
DURING THE NIGHT.

ZONES WILL BE UPDATED FOR CURRENT CONDITIONS. /L COLIN

.BOI...NONE.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:06 PM MDTFlash Flood WarningBOIBoise39 min

Nearby

Flash Flood Warnings in Idaho, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.